Med Changes

Chemotherapy. One of those words with plenty of weight. Plenty of assumptions attached to it. For example, only Cancer patients receive it, this is a  myth. It is only a word. Only a medication designed to assist an individual in some way. Autoimmune diseases are treated with low dose chemotherapy. Chemo suppresses the immune system and helps inflammation.

Personally, I have encountered three chemos to date to attempt to control my illnesses. First I did methotrexate self-injection. Than Mercaptopurine was added. (This combination is not advised.) I couldn’t handle that for long so we made the switch to  just Mercaptopurine.

I stopped Mercaptopurine the end of last month. Medication changes are challenging. Needless to say, it can increase pain and symptoms. It is a difficult medication to start and to stop. Though I am not a fan it did suppress my immune system some, therefore, stopping it increased pain. However, it was worth it because I have begun my journey with Remicade.

Remicade is a biologic which is received through an infusion. It can be used to treat Chrons, Ulcerative Colitis, Rheumatoid Arthritis, Psoriatic Arthritis, Ankylosing Spondylitis, and Plaque Psoriasis. Remicade suppresses the immune system, similar to other medications used to treat autoimmune disorders. Most times, to qualify for a biologic an individual must fail other treatments or have difficulties getting off steroids. The Remicade web page provides additional helpful information.

The first three infusions are loading doses and are given every two weeks. I had my first Remicade infusion November 8th (but I have been on another biologic and received other medications via an infusion). Personally, I pre-medicate in the car on my way to the infusion center. An hour before I take Prednisone, Benadryl, and Tylenol. The infusion lasts a total of three hours. I had nurses and a PA adjusting the speed of the Remicade every few minutes. In addition, they monitored my vitals.I felt beyond wiped out afterward as if the life was sucked out of me.

7-out-of-10_uc

That evening I was extremely achy. In addition, I had high pain in the lower right side of my abdomen. I was in bed by nine pm. However, that is the extent of the side effects I experienced. The joint pain was slightly better for a few days. I get my second loading dose soon. Eight weeks is the time frame that an individual should start to encounter improvement.

My next infusion is in a few days. I am extremely tired. The pain levels have returned to preinfusion. The weather isn’t helping any. The pressure is dropping. Additionally, we are expecting a mix of rain and snow. All in all, I am ready for my second infusion. Things feel much more hopeful on Remicade.

christmas-decorations-1814927_960_720.png

Advertisements

Ulcerative Colitis Update

This flare began about a week ago. My liver enzymes are high again, though not nearly as bad as in the past. The theory is that this is from my immune system attacking it. The major difference is that this time I am still on 15 mg of prednisone, which I also refer to as my safety net. The pain has been extremely intense this weekend. With these flares, it feels like being hit by a bus I know it sounds dramatic, but the intensity is hard to describe. The main issue is the abdominal area. Evey joint hurts, my ears ache,I have the chills and nausea. Of course, the fatigue is 50x’s worse than normal.

My Gastro retired last month and that was heartbreaking. She was the first gastro I had trusted and had compassion. I saw the new gastro on Friday and it was nerve-racking, to say the least. I am not a fan of seeing new doctors because my case is complex. I was relieved that this doctor had listened, was up to date on my medical mess, had some compassion, and was ready to start something new.

puppy-791079_960_720.jpg

Most of you know that in addition to Lupus and POTS I have Ulcerative Colitis. Eating has been a struggle when the Prednisone is lower than 15 mg. Currently, I am on a combination of two anti-inflammatories, Prednisone, and Mercaptopurine (a chemo also known as 6mp). The goal for any chronic illness patient is to come off Prednisone. In my case dropping to 5 mg or coming off means going into the hospital. This is a common issue for people with a chronic illness. I know I am not alone in this struggle. #It’s A Spoonie Life! Thankfully, I have been blessed and have not suffered major side effects from Prednisone. 6MP is my second chemo. I am not a fan. I have had no improvement on it.

With all that being said I got the extremely exciting news that I do qualify for a biologic (which I knew). And of course, my new gastro feels it is time to begin the testing and paperwork. Testing include normal labs CBC, Comprehensive Metabolic Panel, and Hep Panels. In addition, TB testing is required. At the same time, insurance paperwork is started. I will be on Remicade. I will be writing a Remicade blog post soon!

2116.jpg 10457184_10204169147255634_5988680020757243988_n

A huge thank you to everyone who participated in invisible illness awareness week! I was honored to be involved, but I wish I could have done more.

done

Everything But The Kitchen Sink

I am thrilled that finals week is finally behind me. Whoever invented finals is not my best friend. I love school, but finals week is too much stress. I will be graduating this week with my Associates, finally. Then a summer course, and I am completely done with community college. There are a few things in the air in reference to where I will be continuing my education at. Both my options are great. I am trusting in God to direct my steps and I am excited to see where He is leading me.

A few days before finals, I passed out for about ten minutes, while taking my cat to the Vet. (Poor Kitty was scared outta her mind). I didn’t have my typical warning signs. I am doubtful, it was just POTS, but then again who knows. Hours later I went to the Emergency Room.  My doctor isn’t clear about what an emergency is, therefore I have to be a pain and call to find out. The conclusion of the visit was I did not have a heart attack and no bleeding on the brain. I am going through a period of falling and dizzy spells once again, which is irritating. I have had intense muscle  pain in my legs which has made me wonder if it’s som how related. I have discovered a few things that help a tiny bit with the muscle pain: Village Natural Soap, Dr. Teals Pure Epsom Salt Body Oil, and tiger balm. The soap and oil are excellent for chemo skin. These are the first things that have helped my chemo skin.

30041DjmCPfASL

I am back on steroids for a short amount of time. The goal is to be off sometime in June. I switched from Methotrexate to 6 MP also known as Mercaptopurine. 6 MP is also a chemo and the dosage is higher. I noticted there isn’t as much paticent information as Methotrexate. I have been on it almost a month. I take it after dinner because in the beginning I was having migraines. The first two weeks was difficult. My assumption is because it’s a higher dose of Chemo. If this doesn’t give me the assistance I need we will be adding a biologic. Personally, I am comfortable with this option, more than ready to begin, and I think it is a good step. Many meds help both Lupus and IBD. Right now, it is another waiting period, which is always hard.

Currently, I am able to eat which is always exciting. I have a lot more options with food on steroids. In moderation, I can do fruit, juice, and small amounts of veggies. Being able to eat healthy is a treat.

We have had a lot of rain lately where I live. My hip and arthritis in general, have been less than happy about this. I am still not sure what is going to happen with my hip. Still having issues finding a doctor. Life is complicated with a chronic illness, as well all know.

Here are some pics of the Lupus hand sign from awareness day:

 

I will be posting more on the blog now that the semester is over. I have been working hard on a few posts and I am excited to share them with you! How have you been doing? Let me know in the comments.

13124679_579687415526455_6651819554853380779_n.jpg

Oh! And by the way, I have made a new e-mail for the blog, being that I got locked out of my old e-mail after my concussion. hopefulspoonie@gmail.com